Washington, 2015

Heavy Snow in Washington, December 12 to 13, 2015

December 12 to 13, 2015 · NWS OTX · 4 events in 2 counties and zones

A series of weather disturbances brought heavy snow at times to Eastern Washington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A series of weather disturbances brought heavy snow at times to Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 11, 9:34 PM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 11, 9:34 PM PST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
934 PM PST FRI DEC 11 2015

.SYNOPSIS...
A storm this weekend will bring snow accumulations for all but
the lower elevations of central Washington. Light to moderate snow
accumulations will be possible in the valleys primarily above 2000
feet. Heavy snow accumulations will be possible in the mountains,
especially over the Cascade crest, Northeast Blue Mountains and in
the Idaho Panhandle. Temperatures will turn colder for next week
with an active weather pattern continuing.

&&

.DISCUSSION...
Added some fog to the forecast for the northern valleys of
Washington and Idaho with an update this evening. Additionally
updated the winter weather highlights and pulled a few lower
elevation cities and locations from the winter weather advisory
for snow for tomorrow. /Pelatti

&&

.AVIATION...
06Z TAFS: Two weather disturbances bringing a wintry mix of
precipitation to the aviation area during the next 24 hours. The
first disturbance has most of its energy passing to the south via
a route through Oregon but enough forcing extends north to add
light precipitation of rain and snow to the tafs tonight through
early tomorrow morning. There is a substantial decrease, well
almost a break, between 18Z Saturday until near 00Z Sunday for
the Spokane area that ends an hour or two earlier for points to
the west between the exit of the first weather disturbance and the
arrival of the second which spreads light to moderate amounts of
precipitation in the form of another wintry mix that will
accumulate in many locations above 2000 feet msl after 00Z Sunday.
LIFR ceilings and visibilities are likely to be associated with
the snow produced by the second disturbance. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        30  37  34  38  27  34 /  20  50 100  70  30  20
Coeur d'Alene  29  37  33  38  29  33 /  20  50 100  70  50  30
Pullman        31  39  35  39  29  33 /  40  40 100  90  50  30
Lewiston       34  44  38  43  33  39 /  30  40  90  80  50  50
Colville       28  35  33  36  25  34 /  20  50 100  50  20  10
Sandpoint      28  36  32  36  29  34 /  20  50 100  70  40  20
Kellogg        28  35  32  36  28  31 /  30  60 100  90  80  50
Moses Lake     30  39  35  42  28  39 /  20  60 100  20  10  10
Wenatchee      32  37  32  38  29  36 /  40  80 100  20  10  10
Omak           30  35  31  36  25  34 /  20  70 100  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Saturday afternoon through late Sunday
     night for Central Panhandle Mountains.

     Winter Storm Watch from Saturday afternoon through Sunday
     morning for Northern Panhandle.

WA...Winter Storm Watch from Saturday afternoon through late Sunday
     night for Northeast Blue Mountains.

     Winter Weather Advisory from noon Saturday to 1 AM PST Sunday
     for East Slopes Northern Cascades-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Dec 11, 6:01 AM PST, 17 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
601 AM PST FRI DEC 11 2015

IDZ001>004-027-WAZ031-033-036-037-121415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-
601 AM PST FRI DEC 11 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday night and into Sunday a cooler Pacific storm system will
bring moderate snow accumulations to the mountains and valleys of
northeast washington and the Idaho Panhandle. Minor snow
accumulations are possible in the Spokane/Coeur D'Alene area and
northern Columbia Basin.

A second organized Pacific storm system will arrive on or about
Wednesday afternoon or Wednesday night with another chance of
minor valley accumulations and moderate mountain snow
accumulations. This storm will bring a warm front which will turn
valley precipitation back to rain during the day Thursday.

 $$

WAZ038-041>044-121415-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
601 AM PST FRI DEC 11 2015

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday night and into Sunday a cooler Pacific storm system will
bring potential heavy snow accumulations to the Cascades east
slopes...the Waterville Plateau and the Okanogan Highlands.
Moderate amounts of wet snow are possible in the lower elevations
around Wenatchee and Omak.

A second organized Pacific storm system will arrive on or about
Wednesday afternoon or Wednesday night and last through Thursday with
another chance of moderate valley accumulations and moderate to
heavy mountain snow accumulations.

IDZ026-WAZ032-034-035-121415-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-
601 AM PST FRI DEC 11 2015

This Hazardous Weather Outlook is for portions of North Central
Idaho...East Central Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 12, 12:00 AM PST to December 13, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter reported 5.5 inches of heavy snow 7 miles north northwest of WInthrop, WA.

Heavy Snow, Okanogan Valley

When
December 12, 12:00 PM PST to 6:15 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A trained spotter reported 7 inches of snow 3 miles southeast of Malott, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 12, 12:00 PM PST to December 13, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A Coop observer reported 14.6 inches of heavy snow in Holden Village, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 12, 12:00 PM PST to December 13, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A Coop Observer reported 7 inches of heavy snow in Mazama, WA.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605810, 604391, 605809, 605811.